FHSU Liberal Education Committee

Minutes

Meeting Called by

Bradley Will, Chair Date: Tuesday August 29, 2017 Time: 3:00-4:00 Location: Rarick 205

Members

Douglas Drabkin (AHSS) Marcella Marez (AHSS) Jessica Heronemus (BE) David Schmidt (BE) Kevin Splichal (Ed) Teresa Woods (Ed) Trey Hill (HBS) Glen McNeil (HBS) William Weber (STM) Tom Schafer (STM) Robyn Hartman (Lib) Helen Miles (Senate) not yet appointed (SGA) Cheryl Duffy (Goss Engl) Kenton Russell (FYE) Tanya Smith (Grad Sch)

3:02 (5 minutes) All were present except for Marez, Russell, Schafer, Smith, and the as-of-yet-not-appointed student member of the committee. Hill and Schmidt were welcomed as new members. Will was thanked for agreeing to serve as chair. Brief introductions all around.

3:07 (17 minutes) Chair raised the question whether the committee should change its name from "Liberal Education Committee" back to "General Education Committee" (its name for many years), or perhaps to something else like the "Core Curriculum Committee" or "University Studies Committee." Those speaking in favor of "General Education Committee" argued that this name is clearer in meaning (less misleading) to students and faculty, and that it is more in keeping with language being used at other institutions in the state. Those speaking in favor of "Liberal Education Committee" argued that, on the contrary, this name is less misleading, as "General Education" suggests in many people's minds a list of courses, not a set of objectives and learning outcomes, and that these courses must be taken outside of the student's chosen major program; but the program worked out in draft form last semester involves majorbased writing courses, and it allows for courses in the major to count towards the modes-of-inquiry requirements. Consensus was not reached in discussion. A motion to change the committee's name back to "General Education Committee" was put to a vote, and it passed: 8 in favor, 3 against.

3:24 (4 minutes) Chair called for volunteers to manage the committee's web page and Facebook page. Hartman agreed to manage the Facebook page. Drabkin agreed to continue to send minutes after they're approved to the Chair, and the Chair agreed to see that they get posted.

3:28 (8 minutes) Regarding the proposed "Gateway Courses," corresponding to Objective 3.1: Personal and Professional Efficacy, and Objective 1.5: Critical Thinking, and serving as an introduction to the seven Modes of Inquiry and the program as a whole, Chair drew attention to three pressing questions: How many courses? How many hours? And what are "doable logistics"? It was generally agreed that the first order of business should be to determine the learning outcomes and work out from there.

3:36 (1 minute) Regarding the other end of the draft program, the "Civic Perspectives" and "Integration and Creative Problem Solving" sections, it was observed that these are the least thought-through parts of the proposal.

3:37 (6 minutes) Chair called for splitting the committee into several subcommittees to develop learning outcomes for each of various elements of the proposal (the seven modes of inquiry, the personal efficacy objective, the reasoning and communication sequence, and so on). It was agreed that something like this needs to be done.

3:43 (7 minutes) Looking ahead, our next meeting will be in a week (Tuesday, again) and Sangki Min, Assistant Vice President for Institutional Effectiveness and Quality Improvement, will be invited back to give us advice on formulating learning outcomes. Chair will send out an online Doodle Poll to decide on meetings beyond next Tuesday.

3:50 (8 minutes) Drabkin raised questions about setting a timetable for the committee's work in 2017-2018. Chair suggested the end of the semester – basically 12 weeks from now – as a reasonable deadline for completing (agreeing upon) the program's learning outcomes. Drabkin noted (mumbling dark thoughts about the worthlessness of vague outcomes too easily produced) just how important it is going to be, for the quality of the program we're crafting, that we get these learning outcomes right, and that we do it in an way that is open and earns the trust and buy-in of our colleagues. With solemn nodding of heads, the committee recognized the importance of the stage we have reached.

3:58 (1 minute) It was decided that half of the next meeting should be given over to working out the correct process for moving forward.

3:59 Meeting ended. The committee's next meeting will be Tuesday September 5 at 3:00 PM in Rarick 205.

Submitted by D. Drabkin, Recording Secretary

